Imodium (also available under the generic name loperamide) is an over-the-counter medication used to treat diarrhea. Even though it treats a common condition, Imodium can be dangerous if not taken as directed. Here is some background on the drug and signs that someone you know may be abusing Imodium.
“Imodium is used as a symptomatic relief for acute nonspecific diarrhea and chronic diarrhea caused by inflammatory bowel disease (IBD),” Sashini Seeni, MD, medical advisor at DoctorOnCall, tells WebMD Connect to Care.
Imodium works by slowing down bowel movements. It is cheap and easy to obtain. Seeni says it is sometimes abused because “it can produce effects similar to opioids if taken in high doses, such as a sense of euphoria or high.”
If someone you know is abusing Imodium, they may display some of the following symptoms.
Taking It When Not Needed
Someone who has no medical need for Imodium but takes it often may be abusing Imodium. According to Seeni, someone struggling with Imodium abuse may take 40 or more pills a day to achieve the “high.” Someone who has an opioid addiction but is unable to secure a prescription may also begin abusing Imodium as an opioid substitute.
Dizziness and Fainting
Dizziness is a common side effect of Imodium, so taking it in large doses may cause extreme dizziness. Imodium abuse can also lead to fainting unexpectedly.
Constipation & Stomach Pain
Since Imodium is used to treat diarrhea, taking too much of it can have the opposite effect and lead to constipation. Inna Lukyanovsky, PharmD, says constipation and stomach pain are common signs of Imodium abuse.
Both Lukyanovsky and Seeni say Imodium abuse can cause drowsiness. This drowsiness can even begin to mimic the symptoms of an opioid addiction and cause a person to withdraw from loved ones and responsibilities.
Changes in Physical Health and Appearance
Someone who is abusing Imodium may lose interest in their health and appearance. Seeni says “obvious changes in physical appearance, lack of self-hygiene and erratic behavior” are other symptoms of Imodium abuse.
Central Nervous System (CNS) Depression
Lukyanovsky says Imodium abuse can lead to central nervous system depression. According to the National Institute on Drug Abuse, central nervous system depression occurs when your brain activity slows down. This can make you feel “high.”
“In high doses, Imodium is associated with QT interval prolongation that potentially can be deadly,” Lukyanovsky says.
According to the Mayo Clinic, drug-induced QT interval prolongation occurs when your heart’s electrical system takes longer than normal to recharge between each beat. The condition can lead to heart attacks, brain damage, and sudden death.
While Imodium abuse is not exactly the same as opioid abuse, it should be treated as a serious health issue.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.